Research

The Prevalence of Heterotopic Ossification after Total Hip Replacement in Patients with Psoriasis and Psoriatic Arthritis

Investigators

Susan M. Goodman, MD
Lisa A. Mandl, MD

Project Description

Heterotopic ossification (HO) is a recognized complication of arthroplasty which can cause pain and significantly limit function. HO is a well recognized complicates total hip arthroplasty (THR) in patients with diseases such as ankylosing spondylitis, which are characterized by the formation of new bone. Psoriatic arthritis (PsA) is also a form of arthritis, more common than ankylosing spondylitis, in which new bone is formed.   Although it is not usually associated with increased risk of HO, preliminary work by our group suggests HO may be increased in patients with psoriatic arthritis, and possibly in patients with cutaneous psoriasis (PsC) alone.  Although medications such as non-steroidal anti-inflammatory drugs (NSAIDS) can affect HO rates, it is unclear how often these regimens are actually used, and how effective they are in psoriatic patients. Our study will investigate the prevalence of HO in patients with psoriatic arthritis and psoriasis, and clarify the effect of HO and HO prophylactic regimens on post-operative pain and function. The role of the student in this project will be to review radiographs of patients with validated diagnosis of PsA and PsC after THR, and grade HO using the Brooker classification. Additional information will be gathered by chart review to determine the exposure in each case to NSAIDS, and to determine if prophylaxis for HO was administered.

This position has been filled.

 

^ Back to Top
Request an Appointment